Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 30, 2003
Question from Akron, Ohio, USA:
My son has been using Lantus for approximately 12 months now with good results. However, in the last 30 days, he has experienced severe and rapid lows within 30 to 60 minutes after his Lantus is injected at bedtime. Tonight, we saw a drop from 135 mg/dl [7.5 mmol/L] to 45 mg/dl [2.5 mmol/L] in 30 minutes which has happened about six times over the last month. No one including his endocrinologist has been able to give us a satisfactory response. Our trust in the drug has been shattered. We have considered giving him the Lantus in the morning but worry that he would show up at school with a severe low.
It is highly unlikely that Lantus would get absorbed so very quickly. I would look at other reasons. Are you using any other insulin at the same time? Has there been a change in stress, food, activity, site of insulin administration? Go back to your diabetes team and do some problem solving detective work.